Doctor insights on:
Carry an EpiPen (epinephrine): If you have had anaphylaxis from a food or stinging insect, you should carry an Epinephrine auto injector from now on. You should also undergo a complete evaluation by a board certified allergist to help determine what you may be allergic to and need to avoid. ...Read more
Anaphylaxis is a severe, whole-body allergic reaction to a chemical that has become an allergen. After being exposed to a substance such as bee sting venom, the person's immune system becomes sensitized to it. When the person is exposed to that allergen again, an allergic reaction may occur. Anaphylaxis happens quickly after the exposure, is severe, and ...Read more
Neither: Thiis is a reflex that occurs occasionally after surgery due to irritation of the larynx. It causes "roaring disease"in horses when they eat a plant that contains an enzyme that destroys vitamin b1. It is beause of an irritability of the recurrent laryngeal nerve that innervates the cords. Get rid of all sugar "junk" and try taking b1. See a nutritionist for details and look it up in wikipedia. ...Read more
Alot; see your MD: Anaphylaxis is a potentially life ending allergic reaction to food, drug, stings and other entities. The symptoms of asnaphylaxis include: itchy eyes, nose and mouth, itchy skin, lip, tongue and throat swelling, shortness of breath, cough, wheezing, light headed, dizzy, low blood pressure, abdominal pain, nausea, vomiting and diarrhea. See you physician if you think you have these. ...Read more
Recent diagnosis of milk & casein allergy that presented after delivery of 3rd child. Hives, stomach 7 bowel, anaphylaxis. Why?
Evaluation: Check with your doc and discuss blood allergy testing such as immunocap. ...Read more
In vivo veritas: Testing does not measure severity as much as probability. Severity is what happens in a real world exposure. If your reaction was severe, then it is a severe allergy. ...Read more
What tests can get done to rule out any and all allergies? I'm petrified of anaphylaxis and want my normal life back! I can't eat or use anything now!
Fear of anaphylaxis: Agree with Dr Fisher. I will also add that an Allergist can also help to diagnose conditions that mimic anaphylaxis. It is rare to form severe allergy to multiple triggers that could result in anaphylaxis and so a thorough investigation into alternative possibilities is critical for peace of mind. ...Read more
Bad things happening: Anaphylaxis is a potentially life-ending allergic reaction. Parts of the body involved: skin, heart & respiratory & digestive systems. In anaphylaxis at least 2 are involved. Skin symptoms in 95% - hives, swelling of eyelids, lips, hands, feet or overall flushing. Falling blood pressure, fainting, difficulty breathing through throat or lungs, nausea, vomiting, diarrhea & sense of doom are others. ...Read more
Unlikely: I have never heard of methylcobalamin causing anaphylaxis and given that it is a chemical that is naturally found in every cell of your body it is probably impossible to have such a reaction. However, a supplement containing methylcobalamin may contain fillers and binders that some could be allergic to, so one could theoretically have anaphylaxis to a B12 supplement caused by the other ingredients. ...Read more
Anaphylaxis: Epinephrine is the only proven effective treatment for anaphylaxis. There is no data to support any benefit from h1/h2 antihistamines or steroids. We give them to decrease the reaction but only Epinephrine is recommended in anaphylaxis. Give Epinephrine and call 911. Epi only has a half-life of 30 minutes. ...Read more
Can a person have anaphylaxis and survive without medical treatment (presuming medical treatment isn't available)?
Yes: A person can survive. Death is usually from cardiac arrest, which is caused by the body's reaction to the trigger. Normal physiological "brakes" will reverse the reaction, but anaphylaxis is deadly because cardiac arrest can occur before the "brakes" go into effect. Even if survived, the next anaphylactic reaction to the same trigger can be even more exaggerated and the luck may run out ...Read more
Depends on cause: A/u due to bee, hornet, wasp, fire ant sting can be cured with allergy shots. The patient gets the venom causing a/u in a series of injections. When the allergen can be identified - drug, food, pet, plant - complete avoidance "cures" a/u but accidental exposure results in more symptoms. In 50% of anaphylaxis & 90% of chronic urticaria the cause if never identified so cure is not yet possible. ...Read more
Facial swelling: Facial swelling can be an indicator of a severe allergic reaction known as anaphylaxis. At the first sign of allergic reaction, such as lip swelling, oral diphenhydramine (Benedryl) should be taken right away. If symptoms do not improve or progress to more swelling, trouble swallowing or difficulty with breathing, emergency care is necessary. ...Read more
Had mild rash in past from penicillin after few days. Terrified of drug anaphylaxis from florinef (fludrocortisone) for my bp. Never had anaphylaxis. So hard!
No relationship.: The rash from penicillin lis likely mediated by another immune mechanism than ige-mediated anaphylaxis and thus even then the risk for anaphylaxis is small. Florinef (fludrocortisone) is totally different from penicillin so don't lose sleep over it. I presume you are taking Florinef (fludrocortisone) for low blood pressure. ...Read more
I put a florinef (fludrocortisone) tablet on my tongue it melted then I spat it out. Will anyone of been absorbed? So terrified of anaphylaxis to new drugs.
If im stung by a mosquito, it gets so swollen. If bitten on finger, whole arm till elbow becomes severely swollen. Ami at greater risk of anaphylaxis?
Probably: Yes, you have a really exaggerated reaction to mosquitos, anaphylaxis isn't common, please keep an antihistaminic and and over the counter hydrocortisone 1 % handy, visit your doctor, who might refer you to an Allergist, and you might need an epinephrine pen also handy, goodluck ...Read more
Poss food allergy: The symptoms of anaphylaxis can begin as swelling of the head and neck area, tightness in the throat or chest, rash or flushing, or hoarseness (among others) and are very serious! If they recur then you may have an undiagnosed food allergy or an allergy to a certain chemical or medication. You must be aware of your surroundings, your symptoms and what your eat. See an allergist asap! ...Read more
Unlikely: "unlikely" because an aphorism in medicine is "never say never" but highly unlikely as the stuff returned to you is the stuff that was removed minus something. No foreign material is added to which your immune system could identify and react. In fact, apheresis aka plasmapheresis is sometimes used to treat serious cases of recurrent anaphylaxis where the cause is unknown or idiopathic. ...Read more
Anahylaxis: Depending on the cause of your anaphylaxis, you should avoid the trigger. You need to see an allergist and get tested. If your anaphylaxis is adiopathic, as determined by an allergist, then a daily antihistamine may keep things somewhat under control. If you have not seen one yet, you should consult an allergist. ...Read more
My daughter is allergic to fish and has had anaphylaxis after smelling it, so our whole family avoids fish. Do we need to supplement any nutrients?
Life-threatening: Anaphylaxis is a life-threatening allergic reaction involving several parts of your body. Death occurs in about 1% of episodes caused by suffocation (your windpipe closes off) or shock (your blood pressure falls & your brain doesn't get enough oxygen). Typical symptoms include hives, vomiting, difficulty breathing & a sense of doom. Epinephrine is the drug of choice. Don't be afraid to use it! ...Read more
Life-threatening rxn: Anaphylaxis is a life-threatening allergic reaction affecting several parts of the part simultaneously. Mast cells release histamine & other substances making blood vessels leaky. The plasma leaking out causes swelling in the skin (hives & angioedema) & windpipe (laryngospasm) as well as asthma, vomiting, gut pain. If enough plasma leaks out the patient may go into shock. Death may ensue. ...Read more
Any nut can!: Nut allergy can lead to very serious allergic reactions called anaphylaxis. This has been described for multiple nuts. The most common nut to cause reactions is walnuts, followed by cashew, pistachio, almond, pecan and hazelnut. Coconut (some people debate if this is a nut) anaphylaxis is uncommon. Nut allergy is likely to persist and best treated with the help of a board certified allergist. ...Read more
Anaphylaxis: Can affect any of your vital systems, circulatory causing collapse, respiratory causing shortness of breath, generalized skin reaction with hives all over and/or angioedema with narrowing of upper airways and suffocation, if prone to anaphylaxis epinephrine should be kept handy (epipen), and antihistaminic too, immediate medical attention should be sought/ EMS or call 911 ...Read more
Allergic reaction: Anaphylaxis is a severe allergic reaction. Common symptoms are difficulty breathing, difficulty swallowing, a rash, skin redness, swelling, shortness of breath, coughing, and several others. It involves the entire body and needs to be treated right away as it can be life threatening. ...Read more